TBO.com: Tampa Bay Online, The Tampa Tribune and The Tampa Times - breaking news and weather.
Friday, Nov 28, 2014
Health & Fitness

Is there plastic in your pills?


Published:

Q: I take vitamin supplements. Can you tell me about the safety of the plastic capsules I ingest on a daily basis?

Answer: Many people are shocked by the idea that their pills may be coated in plastic. The plastic ingredients found in many capsules are called phthalates (pronounced THAL-ates). They help make a variety of plastics more durable and flexible

The concern is that some of these compounds act like estrogens and can throw hormones out of balance (endocrine disruption). Research published in Environmental Health Perspectives (March 2012) turned up 50 prescription-drug products that include a potentially toxic phthalate. They also found 26 dietary supplements with these compounds, including some forms of fish oil, garlic, magnesium, vitamin C, probiotics and enzymes.

As the scientists state, “The potential effects of human exposure to these phthalates through medications are unknown and warrant further investigation.” We have a link to this list on our website, www.PeoplesPharmacy.com.

The Food and Drug Administration does not require companies to disclose whether they use phthalates in their coatings because this is often considered a trade secret.

Q: I am 28 years old, and I have taken sertraline for five years to treat panic attacks. My doctor recently suggested I could stop taking sertraline because I’m doing so much better.

I tapered the dose down gradually for a month. Five days before stopping sertraline completely, I noticed strange electric-shock sensations in my lips and behind my ears. I feel my heartbeat in my head. Is this normal for someone going off sertraline? Should I continue with the plan, or do I need to take sertraline again?

Answer: Others have described electric-shock sensations, also called “brain zaps,” upon stopping sertraline (Zoloft) and similar antidepressants. Additional symptoms of withdrawal include dizziness, headaches, anxiety, nausea, tremor and lack of energy.

Please let your doctor know how you are feeling. You may need to taper your dose even more gradually.

Q: I take tramadol to help me manage pain. I frequently have to add naproxen or ibuprofen to ease the arthritis in my hips and knees.

I have been having trouble with constipation and suspect that the tramadol is contributing. Do you have any recommendations for dealing with this besides laxatives?

Answer: Constipation can be a complication of many medications, including tramadol, naproxen and other powerful pain relievers. It is also triggered by some antidepressants, blood pressure pills and drugs for osteoporosis.

Since changing medications could be challenging, you may want to try some alternate approaches such as magnesium supplements, sugarless gum, vitamin C, papaya extract or high-fiber foods such as flaxseed or hummus.

Q: I am so confused. I am a vegetarian with high cholesterol. My glucose is climbing and may put me at risk for diabetes.

I decided to change my diet after reading that a vegan diet with no fat is the best way to lower cholesterol. I have dropped weight since going on a vegan diet, but I really miss avocados.

Help! I see my doctor next week and really want to avoid cholesterol-lowering medication.

Answer: There is growing evidence that the war on fat was misguided. One of the best studies to date compared a Mediterranean-type diet with added olive oil (at least 4 tablespoons daily) or nuts (a large handful daily) to a low-fat “prudent” diet. People consuming extra fat from olive oil or nuts had fewer heart attacks, strokes and deaths from cardiovascular causes (New England Journal of Medicine, April 4, 2013).

Not only did the Mediterranean diet with extra monounsaturated fats reduce heart risk, it also lowered the likelihood of developing diabetes (Annals of Internal Medicine, Jan. 7, 2014). There are more specifics about the Mediterranean diet and cholesterol-lowering foods in our book “Quick and Handy Home Remedies” (available online at www.PeoplesPharmacy.com). Because avocados are rich in monounsaturated fat, there is no reason to deprive yourself.

Q: About three years ago, I developed chronic hives — raging carpets of hives, mysteriously appearing mostly between the hours of 6 p.m. and 6 a.m.

I couldn’t figure out what was causing them. When my doctor discovered that I have low thyroid and an anti-immune thyroid disorder, he suggested that I try completely eliminating gluten from my diet.

Thorough avoidance of gluten has completely eliminated the hive problem. When I occasionally slip up and accidentally eat small amounts of gluten, for instance in an improperly labeled sauce at a restaurant, I get small outbreaks of hives. My hives have become an amazingly accurate gluten meter!

Answer: Celiac disease is an autoimmune condition triggered by exposure to gluten in wheat, barley and rye. Most people, including physicians, think of celiac symptoms in terms of the digestive tract. There is, however, a distinctive skin condition called dermatitis herpetiformis that is associated with celiac disease. This itchy rash can be difficult to diagnose and may be accompanied by thyroid problems.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of their website: www.PeoplesPharmacy.com.

Subscribe to The Tampa Tribune

Comments